Printer Friendly

America's Outbreak Of Vaping Illness.

AFTER the death of an Illinois resident hospitalised for an unknown respiratory illness linked to vaping -- the first in the country since a rash of hospitalisations across many states -- public health officials say they still are trying to identify what ingredients or products are responsible. Two weeks after news of that Illinois death, the search for what's causing these illnesses has yielded a suspect. The epidemiological quest now unfolding suggests one more reason why young people should be especially wary of vaping. Bear with a brief science discussion: Vitamin E acetate is a chemical derived from vitamin E. The acetate, an oil, shows up harmlessly in supplements taken by millions of Americans and in topical skin treatments. It's also now being looked at as a potential link among some 450 cases in which people across the country, including at least 42 in Illinois, have been sickened after vaping. What's the evident link? Investigators for the federal Food and Drug Administration found vitamin E acetate in samples taken from patients who were hospitalised, the Washington Post reports. FDA officials are looking into whether those patients inhaled the acetate while using e-cigarette products that deliver THC. One scientist told the Post that when the heated and vapourised vitamin E acetate is inhaled and then cools, "it has now coated the inside of your lungs with that oil." There's a lot more digging to be done on this. Researchers say the vitamin E acetate theory is preliminary, and that they don't understand exactly what made so many people sick. The first cases date back to spring. As of Friday, at least five patients had died. Why did the chemical appear in the vaping devices involved in these cases? How many of these cases involved counterfeit nicotine vaping devices altered to administer THC, versus devices sold at legal marijuana dispensaries? Many of the people hospitalized were using nicotine vaping devices as well as devices that delivered THC -- what role did that play? Nobody can say with certainty. But the latest developments -- this troubling outbreak of a mysterious illness included -- underscore the growing awareness of vaping's health risks. That goes for devices that deliver nicotine as well as those that deliver THC. The evolving knowledge is especially worrisome given that one segment of the population, teenagers, is highly enamoured with e-cigarettes. The FDA bans the sale of e-cigarettes to youths under 18. Many states have their own age restrictions on purchases; in Illinois, as of July, it's 21. That hasn't stopped teens from "juuling" or "blowing a fat cloud," as many put it. Nearly a quarter of teens in a 2018 survey by the National Institute on Drug Abuse said they had vaped within the past month, double the rate in 2017. While the marketed purpose of vaping is to wean smokers off traditional cigarettes, with teens the opposite is happening. A Journal of the American Medical Association study showed in February that teens ages 12 to 17 who vaped were twice as likely to become tobacco cigarette smokers within a year. E-cigarette manufacturers have marketed their devices with teen-enticing flavours such as mango and creme brulee. In some cases in which teens have been hospitalised after vaping, a youth initially had been vaping with nicotine devices, then moved on to vaping THC. The Tribune's Kate Thayer recently spoke with Adam Hergenreder, 18, hospitalised for an unknown respiratory illness after vaping. The Gurnee teen started using nicotine vaping devices at 16, then later began buying THC-filled devices off the street. "People just see that little (vaping) pod and think, how could that do anything to my body," Hergenreder told Thayer. "I'm glad I could be an example and show people that (vaping products) ... will mess up your lungs." As researchers rush to comprehend how some vaping impairs respiration, those words are strong, sound advice for teens and their parents. It's made even stronger by the fact that an 18-year-old gave it from his hospital bed, with tubes affixed to his nostrils to keep him breathing.

[c] Copyright Qatar Tribune. All Rights Reserved. Provided by SyndiGate Media Inc. ( Syndigate.info ).
COPYRIGHT 2019 SyndiGate Media Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2019 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Qatar Tribune (Doha, Qatar)
Date:Sep 11, 2019
Words:684
Previous Article:Commercial Bank enters into partnership with WCPI.
Next Article:WISH to co-host Rome forum on religion and medical ethics.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters